Usually, when codeine is nasally used individuals crush up the tablet so that it becomes a powder. When someone snorts codeine they inhale the substance through their nose. This process may also be referred to as insufflation.
Snorting drugs, such as codeine, allows them to bypass the digestive system and be absorbed directly into the bloodstream. Once in the blood, the drug will quickly travel to the brain where its effects will be felt sooner than if it were consumed orally. The practice of snorting codeine can be detrimental to someone’s overall health.
Possible dangers of snorting codeine include:
- liver damage
- sinus infection
- erosion of the roof of the mouth (nasopharyngeal necrosis)
Often, codeine medications contain other drugs, such as acetaminophen, aspirin, and ibuprofen. When someone snorts large amounts of codeine, these other pain medications are also present and can put a major strain on the liver. Over time (at least three weeks or more), the cells in the liver will begin to die off. This increases an individual’s chances of developing liver damage and, eventually, liver disease.
Regular codeine insufflation can also increase the chance of developing a sinus infection. The nose is designed to filter the air that goes through it to help protect the lungs. The somewhat delicate mucous membranes that line the nose were not designed to handle daily filtering of all the foreign contaminants that are in codeine powder.
These foreign particles can wreak havoc on nasal passages, causing irritation and inflammation. This weakens the membranes and makes them more susceptible to infection. In addition to the additives in codeine, the objects used to snort the drug can contain germs that increase the risk of bacterial or viral infection when putting directly into the nose. This can include items such as rolled-up dollar bills, small cardboard tubes, or hollow pens.
Erosion Of The Roof Of The Mouth
Another risk when someone habitually snorts codeine is the possible erosion of the roof of the mouth or soft palate. When someone inhales codeine through their nose, it passes through their nasal septum, which is located just above the soft palate.
Chronic use of codeine in this way can cause the facial structure to deteriorate at a relatively fast rate. One study noted that a 26-year-old female had nasally used opioids for many years, which resulted in a hole in the roof of her mouth.
Risk Of Overdose
Codeine insufflation can have fatal consequences. Although fatal overdose is not as likely to occur when sniffing codeine versus more potent drugs such as cocaine, it can still happen. The Centers for Disease Control and Prevention (CDC) reported that 28,000 people died from an opioid overdose in 2014.
Abusing codeine in this way, especially the extended-release version of the drug, can lead to severe respiratory depression, where an individual’s breathing rate can become dangerously slow and may result in coma or death if left untreated.
Possible codeine overdose symptoms include:
- bluish tint in the fingernails or lips
- breathing problems
- cold, clammy skin
- drowsiness, fatigue, weakness
- flushing of the skin
- loss of consciousness, coma
- low blood pressure, weak pulse
- nausea and vomiting
- spasms of the stomach and intestines
Risk of fatal overdose is also increased if a person has developed a codeine tolerance, which causes them to need larger and more frequent doses of the drug. Often, it is a tolerance that causes people to turn to sniff codeine because they are no longer able to feel the drug’s effects when it is orally ingested.
24/7 free and confidential calls
Reclaim Your Life
Call now to talk with a treatment specialist about your recovery options.
Effects Of Codeine Insufflation Vs. Oral Consumption
The effects of snorting codeine are similar to the effects produced when it is orally consumed. However, individuals who have used the drug orally have reported that the onset time is much faster when the drug is snorted. This may be a contributing factor as to why some people develop a codeine addiction more quickly when snorting the drug.
Side effects of snorting codeine may include:
- agitation, hallucinations, or confusion
- fever, sweating, and shivering
- rapid heartbeat
- severe muscle stiffness or twitching
- nausea and vomiting
- irregular menstruation (women)
- sexual dysfunction (men)
- decreased sexual desire
- changes in vision
When someone uses codeine for a long time, it can become habit-forming, which can result in mental or physical dependence. Once physical dependence has formed, some individuals may experience withdrawal symptoms if they cut back or stop taking the drug.
Possible codeine withdrawal symptoms include:
- agitation and anxiety
- muscle aches
- increased tearing
- a runny nose and other flu-like symptoms
- excess sweating and yawning
- abdominal cramping
- dilated pupils
Special Considerations For Nursing Mothers
If a woman has used codeine, it is not recommended for her to breastfeed her newborn. There are many potential risks that may occur when using codeine while nursing, although they are rare, according to the American Academy of Pediatrics.
In most cases, only small or trace amounts are passed to the baby through breastfeeding, which usually is not an issue. However, if the mother has a fast codeine metabolism rate or is taking larger doses of the drug than recommended, the baby could suffer from apnea (hard time breathing), bradycardia (abnormally slow heart rate), and cyanosis (bluish discoloration of the skin, as a result of poor circulation).
Treatment for Codeine Addiction
Codeine insufflation may increase the risk of developing an addiction to the drug. Opioid addiction can be very difficult to overcome alone due to the uncomfortable and potentially life-threatening withdrawal symptoms.
Inpatient treatment programs can help individuals suffering from codeine addiction by providing them with the resources they need to come off the drug in a safe and reliable manner. A medically-assisted detox program as part of a comprehensive treatment program which incorporates behavioral therapies has shown to be the most effective way of managing opioid addiction for long-term recovery.
To find out more about the dangers of snorting codeine and codeine addiction treatment, contact a specialist today.